Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 4, 1998, 11:40 AM EST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 1998, 11:40 AM EST (16:40 UTC)
- Expired
- Feb 4, 1998, 3:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041641 FFWRNK VAC009-019-515-042000- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 AM EST WED FEB 4 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 300 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL VIRGINIA ...AMHERST COUNTY IN SOUTH CENTRAL VIRGINIA ...BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BEDFORD AT 1140 AM DOPPLER RADAR SHOWED A BAND OF MODERATE TO HEAVY RAIN THAT EXTENDED FROM THE SOUTHERN PIEDMONT OF VIRGINIA... NORTHWESTWARD INTO THE BLUE RIDGE MOUNTAINS. AMHERST AND BEDFORD COUNTY HAVE BOTH RECEIVED AN INCH TO AN INCH AND A HALF SINCE 800 AM. ADDITIONAL RAINFALL AMOUNTS THROUGH 300 PM WILL BE A HALF TO THREE QUARTERS OF AN INCH. THIS WILL LIKELY CAUSE SOME CREEKS AND SMALL STREAMS TO COME OUT OF THEIR BANKS. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATtER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. JACKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 9:38 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 4, 9:38 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 938 AM EST WED FEB 4 1998 GETTING REPORTS FROM HIER ELEV ALNG BLU RDG & ROA VLY OF CONTD SIG ICE ACCUMS. WILL COVER IN NOWS BUT PRBABLY NEED AN ADV FOR BLU RDG CNTYS AND WV-VA BRDR CNTYS. AM SNDG SUPPORTS CONTD FZDZ/FZRA AT HIER ELEV. AREA LGT WRAP ARND PCPN ACRS NRN & CTRL CWA. 12Z ETA SNDG AND OUR 12Z SNDG COMPARE QUITE WELL. STILL A SHADE ABV FRZG ALFT (750-700MB) AND WET. PROGGED SNDG SHOWS SLOW CLG TO AN ALL SNOW SIT BY 12Z FRI. AND CRNT FCSTS REFLECT THIS TREND. MG
In the hours before
Special weather statement, Feb 4, 5:40 AM EST, 6 hours before
VAZ018>020-022>024-032>035-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EST WED FEB 4 1998 ...A WINTER STORM WARNING FOR BATH COUNTY TODAY... ...A WINTER WEATHER ADVISORY IN EFFECT TODAY FOR THE REMAINDER OF THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE SOUTHERN FOOTHILLS OF THE BLUE RIDGE... SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS BATH COUNTY TODAY. AT TIMES THE SNOW MAY ACCUMULATE 1 TO 2 INCHES AN HOUR WITH STORM TOTAL ACCUMULATIONS OF NEARLY A FOOT...HIGHER AMOUNTS ARE EXPECTED IN THE HIGHER ELEVATIONS. IN ADDITION TO THE HEAVY SNOW...STRONG NORTHEAST WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF THE FRESH SNOW. IN THE ADVISORY AREA RAIN WILL BE MIXED WITH SNOW...AND MAY EVEN BECOME MOSTLY SNOW AT TIMES ESPECIALLY ACROSS THE HIGHER TERRAIN TODAY. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE... MAINLY IN THE HIGHER ELEVATIONS. ADDITIONALLY WITH THE GROUND SATURATED FROM RECENT RAIN...SOME MINOR FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD ALSO OCCUR IN SOME OF THE HEAVIER RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR FORECASTS AND ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Feb 4, 5:40 AM EST, 6 hours before
VAZ018>020-022>024-032>035-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EST WED FEB 4 1998 ...A WINTER STORM WARNING FOR BATH COUNTY TODAY... ...A WINTER WEATHER ADVISORY IN EFFECT TODAY FOR THE REMAINDER OF THE ALLEGHANY HIGHLANDS...THE SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE SOUTHERN FOOTHILLS OF THE BLUE RIDGE... SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS BATH COUNTY TODAY. AT TIMES THE SNOW MAY ACCUMULATE 1 TO 2 INCHES AN HOUR WITH STORM TOTAL ACCUMULATIONS OF NEARLY A FOOT...HIGHER AMOUNTS ARE EXPECTED IN THE HIGHER ELEVATIONS. IN ADDITION TO THE HEAVY SNOW...STRONG NORTHEAST WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF THE FRESH SNOW. IN THE ADVISORY AREA RAIN WILL BE MIXED WITH SNOW...AND MAY EVEN BECOME MOSTLY SNOW AT TIMES ESPECIALLY ACROSS THE HIGHER TERRAIN TODAY. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE... MAINLY IN THE HIGHER ELEVATIONS. ADDITIONALLY WITH THE GROUND SATURATED FROM RECENT RAIN...SOME MINOR FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD ALSO OCCUR IN SOME OF THE HEAVIER RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR FORECASTS AND ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Feb 4, 6:20 AM EST, 5 hours 20 minutes before
VAZ007-009>017-WVZ042>045-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EST WED FEB 4 1998 ...A WINTER STORM WARNING FOR HEAVY SNOW FOR MUCH OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA TODAY... ...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY... THE NATIONAL WEATHER SERVICE HAS CONTINUED THE WINTER STORM WARNINGS FOR HEAVY SNOW TODAY IN SOUTHWEST VIRGINIA TO THE WEST OF THE BLUE RIDGE... INCLUDING ALL OF THE NEW RIVER VALLEY. THE HEAVY SNOW WARNING HAS ALSO BEEN CONTINUED FOR SOUTHEAST WEST VIRGINIA. MOSTLY RAIN IS FALLING IN SOUTHWEST VIRGINIA EARLY THIS MORNING...WHILE THERE IS A MIXTURE OF RAIN AND SNOW IN SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST VIRGINIA MAY STILL MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW. SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE STILL POSSIBLE TODAY. IN ADDITION...PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES. AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT WILL BE AROUND AN INCH. THIS MAY BE ENOUGH TO CAUSE MINOR FLOODING ALONG CREEKS AND SMALL STREAMS. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. NORTHEAST WINDS ARE ALSO EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND. A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN SOUTH CAROLINA THIS MORNING WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL BRING PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE NORTH WILL FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP THE AREA RIGHT ON THE BRINK BETWEEN RAIN AND SNOW. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS. JACKSON
Special weather statement, Feb 4, 8:23 AM EST, 3 hours 17 minutes before
VAZ007-009>017-WVZ042>045-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 823 AM EST WED FEB 4 1998 ...A WINTER WEATHER ADVISORY FOR MUCH OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA TODAY... ...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY... THE NATIONAL WEATHER SERVICE HAS DOWNGRADED THE WINTER STORM WARNING TO A WINTER WEATHER ADVISORY SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING ALL OF THE NEW RIVER VALLEY. RAIN IS NOW FALLING OVER SOUTHWEST VIRGINIA AND A MIXTURE OF RAIN AND SNOW IN SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST VIRGINIA MAY STILL MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW. PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES...AND WILL LIKELY CHANGE FORM ...FROM RAIN TO SNOW ...TO SLEET AND MAYBE SOME POCKETS OF FREEZING RAIN AND BACK SEVERAL TIMES AS POCKETS OF COLDER AIR MOVE THROUGH THE AREA. AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT WILL BE AROUND AN INCH. THIS WILL LIKELY BE ENOUGH TO CAUSE FLOODING ALONG CREEKS...SMALL STREAMS...AND MAIN STEM RIVERS LATER IN THE DAY. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND. A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN NORTH CAROLINA THIS MORNING WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL BRING PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE NORTH WILL FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP THE AREA RIGHT ON THE BRINK BETWEEN RAIN AND SNOW. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS. GILLEN
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Montgomery, Roanoke | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Botetourt | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Lexington | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Salem | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Roanoke | 6 hr |
| Feb 4, 9:58 AM EST | Flash Flood Warning | RNK | Franklin, Patrick | 5 hr |
| Feb 4, 11:40 AM EST | Flash Flood Warning | RNK | Amherst, Bedford | 3 hr |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 4 hr |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | Botetourt, Montgomery, Roanoke, City of Roanoke, City of Salem | 4 hr |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | City of Buena Vista | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.